C. diff infection risk rises with antihistamine use to treat stomach acid, study findsMarch 27, 2013 in Medicine & Health / Diseases, Conditions, Syndromes
Patients receiving antihistamines to suppress stomach acid are at greater risk of infection from Clostridium difficile, or C. diff, a common cause of diarrhea, particularly in health care settings, Mayo Clinic researchers have found. The study focused on histamine 2 receptor antagonists. The researchers found no significant risk for people taking over-the-counter antihistamine drugs, however. The findings appear in the online journal PLOS ONE.
Researchers reviewed 35 observations based on 33 separate studies involving C. diff and antihistamines used for stomach acid suppressive therapy. The researchers found a clear association between histamine 2 receptor antagonists use and C. diff infection. They say it was especially pronounced and caused the greatest risk for hospitalized patients receiving antibiotics. "It's not clear why these antihistamines increase the risk of C. diff infection, because gastric acid does not affect C. diff spores," says senior author Larry Baddour, M.D., a Mayo infectious diseases expert. "However, it may be that vegetative forms of C.diff, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."
Researchers say the study highlights the need for judicious use of histamine 2 receptor antagonists in hospitalized patients, and that reducing the use of these drugs could significantly reduce the risk of C. diff infections.
Provided by Mayo Clinic
"C. diff infection risk rises with antihistamine use to treat stomach acid, study finds" March 27, 2013 https://medicalxpress.com/news/2013-03-diff-infection-antihistamine-stomach-acid.html